Journal of Symbolic Logic

Towards a characterization of order-invariant queries over tame graphs

Michael A. Benedikt and Luc Segoufin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

This work deals with the expressive power of logics on finite graphs with access to an additional “arbitrary” linear order. The queries that can be expressed this way are the order-invariant queries for the logic. For the standard logics used in computer science, such as first-order logic, it is known that access to an arbitrary linear order increases the expressiveness of the logic. However, when we look at the separating examples, we find that they have satisfying models whose Gaifman Graph is complex — unbounded in valence and in treewidth. We thus explore the expressiveness of order-invariant queries over well-behaved graphs. We prove that first-order order-invariant queries over strings and trees have no additional expressiveness over first-order logic in the original signature. We also prove new upper bounds on order-invariant queries over bounded treewidth and bounded valence graphs. Our results make use of a new technique of independent interest: the application of algebraic characterizations of definability to show collapse results.

Article information

Source
J. Symbolic Logic, Volume 74, Issue 1 (2009), 168-186.

Dates
First available in Project Euclid: 4 January 2009

Permanent link to this document
https://projecteuclid.org/euclid.jsl/1231082307

Digital Object Identifier
doi:10.2178/jsl/1231082307

Mathematical Reviews number (MathSciNet)
MR2499425

Zentralblatt MATH identifier
1161.03018

Citation

Benedikt, Michael A.; Segoufin, Luc. Towards a characterization of order-invariant queries over tame graphs. J. Symbolic Logic 74 (2009), no. 1, 168--186. doi:10.2178/jsl/1231082307. https://projecteuclid.org/euclid.jsl/1231082307


Export citation